Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 1, NWS Mobile, AL

January 9, 2022Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 2022, 12:51 PM CST for Choctaw County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2022, 12:51 PM CST (18:51 UTC)
Expired
Jan 9, 2022, 1:45 PM CST
In force
54 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 10:42 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS54 KMOB 091851
SVRMOB
ALC023-091945-
/O.NEW.KMOB.SV.W.0001.220109T1851Z-220109T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1251 PM CST Sun Jan 9 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 145 PM CST.

* At 1251 PM CST, a severe thunderstorm was located over Sykes, or 10
  miles northeast of Quitman, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.

&&

LAT...LON 3221 8801 3215 8802 3214 8804 3209 8805
      3207 8808 3207 8810 3206 8811 3205 8845
      3210 8845 3219 8843 3225 8809
TIME...MOT...LOC 1851Z 262DEG 33KT 3211 8855 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
2 follow-up statements
774 
WWUS54 KMOB 091923
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
123 PM CST Sun Jan 9 2022

ALC023-091945-
/O.CON.KMOB.SV.W.0001.000000T0000Z-220109T1945Z/
Choctaw AL-
123 PM CST Sun Jan 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR NORTHEASTERN CHOCTAW COUNTY...

At 122 PM CST, a severe thunderstorm was located over Butler, moving
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3221 8801 3215 8802 3214 8804 3209 8805
      3207 8808 3207 8810 3206 8811 3205 8835
      3220 8835 3225 8809
TIME...MOT...LOC 1922Z 268DEG 33KT 3211 8825 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
783 
WWUS54 KMOB 091944
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
144 PM CST Sun Jan 9 2022

ALC023-091954-
/O.EXP.KMOB.SV.W.0001.000000T0000Z-220109T1945Z/
Choctaw AL-
144 PM CST Sun Jan 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW COUNTY
WILL EXPIRE AT 145 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.

LAT...LON 3221 8801 3215 8802 3214 8804 3209 8805
      3207 8808 3207 8810 3206 8811 3205 8835
      3220 8835 3225 8809
TIME...MOT...LOC 1944Z 262DEG 33KT 3214 8802 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 5:49 AM CST, 7 hours 2 minutes earlier.

Area forecast discussion, Jan 9, 5:49 AM CST, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
549 AM CST Sun Jan 9 2022

.NEAR TERM UPDATE /Now Through Monday/...A busy near term forecast
is on tap today through Monday. A longwave upper level trough
centered over the north-central Plains slowly shifts east today into
Monday with the positively tilted trough axis shifting across our
area by Monday afternoon and evening. Meanwhile, an initial
weak/transient shortwave shifts across our area early this
afternoon. This will be responsible for our first round of active
weather. The next round will occur in response to the approaching
longwave trough and its respective surface cold front. The cold
front will likely cross through the area this evening into tonight,
with high pressure building in its wake.

Currently, we are seeing a gradual increase in low level moisture
and temperatures as warm advection is ongoing across southeastern MS
into parts of southwestern AL. A warm front is analyzed across
coastal MS counties where temperatures and dewpoints have soared
into the middle to upper 60's, while just across the border here in
Mobile we continue to sit in the upper 50's to near 60. Expect this
feature to shift north and east through the rest of the morning as
warm advection continues into the early afternoon hours. Shallow
warm advection showers are presently ongoing off the AL/MS coast,
and it has been amusing to watch the attempts at some weak rotation
within them given the helicity rich environment around 200 to 300
m2/s2 low level SRH. Thankfully for now there is no appreciable
forcing or instability in place for these to utilize which should
keep them as just your typical warm advection showers through mid
morning.

As we head into late morning and early afternoon, our overall
environment begins to improve some for severe weather prospects.
We diminish our deep layer shear to around 30kts, however maintain
20 to 25kts of 1km and 3km shear. This is well displayed by forecast
hodographs over the area with relatively large, curved hodographs in
the first 3km's and then not much change in hodograph length or
shape above that. Expect this to be the case through mid afternoon
perhaps into very early evening hours. Based on this, there is a
mixed signal on expected storm mode. Deep layer shear would suggest
multicells, although with relatively decent shear in the low levels
and the ability for convection to ingest mostly streamwise vorticity
where SRH values in the 1km and 3km layers approach 200m2/s2, the
line begins to blur between multicells and supercells. Right now,
anticipate generally multicell clusters with transient supercell
structures at times, and perhaps even some weak supercell clusters.
The batch of convection that should develop early this afternoon in
response to the transient shortwave may exhibit these
characteristics, and best chances for that will likely be over
southeastern MS into southwestern AL, perhaps working its way into
the FL panhandle by late afternoon into early evening. SB/MLCAPE
values will be of no issue, with upwards of 1,500j/kg expected and
perhaps even 2,000j/kg in spots. We've already established there is
enough low level helicity for storms to attempt to become
supercellular, and one thing going for isolated tornado potential is
relatively steep low level lapse rates with strong sfc-3km CAPE
values of 100 to 150j/kg. This low level stretching potential can
get the job done in any of the more discrete storms. In addition to
an isolated tornado threat, there is also the threat for damaging
wind gusts. Although mid level wind fields aren't remarkable, some
mid level dry air present and resultant DCAPE values to around
500j/kg may support an isolated damaging wind gust in any of the
stronger thunderstorms. Additionally, a threat for marginally severe
hail to quarter size does exist. The presence of steep mid level
lapse rates around 7 to 7.5C/km and 0C wetbulb heights just below
the 700mb layer help support a hail threat, particularly with CAPE
being greatest within the hail growth zone. Any deeper, more
discrete convection will bolster this potential.

Heading into late afternoon into early evening our wind field begins
to change some. Low level/surface winds begin to veer to more
southwesterly and our hodographs similarly straighten out and
elongate. Our cold front will be approaching the area from the
northwest at this point, likely with at least a broken line of
showers and thunderstorms with it. Given the more unidirectional
shear and continued CAPE values upwards of 1,500j/kg would
anticipate a low end threat for isolated damaging wind gusts to
continue through this evening.

Once the front is through the area, deep cold advection takes over
and we should dry out fairly quickly after midnight. Monday looks to
be a dry day overall as well as high pressure begins to settle in.
The temperature forecast for today is relatively straight forward
and warm advection driven as highs rise into the lower to middle
70's this afternoon. The difficult part is how low temperatures get
overnight tonight and what they can reach tomorrow afternoon.
Tonight, temperatures will be cold advection driven in the wake of
the front, and expect a large variance from northwest to southeast.
Over interior southwestern AL and southeastern MS, lows should dip
into the middle to upper 30's. Along the I-65 corridor, temperatures
fall to the middle 40's, and southeast of there temperatures only
fall to the upper 40's and lower 50's. Needless to say, the warmest
areas to start Monday will have the smallest diurnal cycle for the
day. High temperatures region-wide may struggle to make it into the
lower to middle 50's. There is a question on exact extent of cloud
cover Monday as we continue to have decent saturation in the upper
levels thanks to the main upper trough axis still being just west of
the area. We likely won't begin to appreciably clear out until the
mid to late afternoon hours once that trough axis moves overhead and
we begin to get some negative vorticity advection over the area and
likewise deep layer descent. For now put a giant asterisk on the
forecast highs as they are conditional upon if and how quickly cloud
cover can erode. For once we don't have a plethora of hazards in
place preceding one of these winter-season systems outside of the
marine and coastal zones. The marine hazards will be discussed in
the marine section at the bottom of this AFD. A High risk of rip
currents continues through Monday evening. MM/25

&&

.AVIATION...
12Z issuance...MVFR ceilings persist this morning as light warm
advection rain showers continue to move in to the area. Expect an
uptick in shower and thunderstorm activity late morning into
afternoon, with ceilings remaining MVFR category. Underneath
showers and storms, expect temporary reductions in ceilings and
visibility to MVFR/IFR category. A cold front approaches the area
tonight, bringing with it a line of thunderstorms that will once
again pose a chance to reduce visibility and ceilings. In the wake
of the front, rain chances diminish and winds shift from southerly
at 10 to 15kts to northwesterly around 10kts. Any thunderstorm
today may be strong to severe, and capable of producing erratic
strong wind gusts. MM/25

&&

.PREV DISCUSSION... /issued 430 AM CST Sun Jan 9 2022/

NEAR TERM UPDATE /Now Through Monday/...A busy near term forecast
is on tap today through Monday. A longwave upper level trough
centered over the north-central Plains slowly shifts east today into
Monday with the positively tilted trough axis shifting across our
area by Monday afternoon and evening. Meanwhile, an initial
weak/transient shortwave shifts across our area early this
afternoon. This will be responsible for our first round of active
weather. The next round will occur in response to the approaching
longwave trough and its respective surface cold front. The cold
front will likely cross through the area this evening into tonight,
with high pressure building in its wake.

Currently, we are seeing a gradual increase in low level moisture
and temperatures as warm advection is ongoing across southeastern MS
into parts of southwestern AL. A warm front is analyzed across
coastal MS counties where temperatures and dewpoints have soared
into the middle to upper 60's, while just across the border here in
Mobile we continue to sit in the upper 50's to near 60. Expect this
feature to shift north and east through the rest of the morning as
warm advection continues into the early afternoon hours. Shallow
warm advection showers are presently ongoing off the AL/MS coast,
and it has been amusing to watch the attempts at some weak rotation
within them given the helicity rich environment around 200 to 300
m2/s2 low level SRH. Thankfully for now there is no appreciable
forcing or instability in place for these to utilize which should
keep them as just your typical warm advection showers through mid
morning.

As we head into late morning and early afternoon, our overall
environment begins to improve some for severe weather prospects.
We diminish our deep layer shear to around 30kts, however maintain
20 to 25kts of 1km and 3km shear. This is well displayed by forecast
hodographs over the area with relatively large, curved hodographs in
the first 3km's and then not much change in hodograph length or
shape above that. Expect this to be the case through mid afternoon
perhaps into very early evening hours. Based on this, there is a
mixed signal on expected storm mode. Deep layer shear would suggest
multicells, although with relatively decent shear in the low levels
and the ability for convection to ingest mostly streamwise vorticity
where SRH values in the 1km and 3km layers approach 200m2/s2, the
line begins to blur between multicells and supercells. Right now,
anticipate generally multicell clusters with transient supercell
structures at times, and perhaps even some weak supercell clusters.
The batch of convection that should develop early this afternoon in
response to the transient shortwave may exhibit these
characteristics, and best chances for that will likely be over
southeastern MS into southwestern AL, perhaps working its way into
the FL panhandle by late afternoon into early evening. SB/MLCAPE
values will be of no issue, with upwards of 1,500j/kg expected and
perhaps even 2,000j/kg in spots. We've already established there is
enough low level helicity for storms to attempt to become
supercellular, and one thing going for isolated tornado potential is
relatively steep low level lapse rates with strong sfc-3km CAPE
values of 100 to 150j/kg. This low level stretching potential can
get the job done in any of the more discrete storms. In addition to
an isolated tornado threat, there is also the threat for damaging
wind gusts. Although mid level wind fields aren't remarkable, some
mid level dry air present and resultant DCAPE values to around
500j/kg may support an isolated damaging wind gust in any of the
stronger thunderstorms. Additionally, a threat for marginally severe
hail to quarter size does exist. The presence of steep mid level
lapse rates around 7 to 7.5C/km and 0C wetbulb heights just below
the 700mb layer help support a hail threat, particularly with CAPE
being greatest within the hail growth zone. Any deeper, more
discrete convection will bolster this potential.

Heading into late afternoon into early evening our wind field begins
to change some. Low level/surface winds begin to veer to more
southwesterly and our hodographs similarly straighten out and
elongate. Our cold front will be approaching the area from the
northwest at this point, likely with at least a broken line of
showers and thunderstorms with it. Given the more unidirectional
shear and continued CAPE values upwards of 1,500j/kg would
anticipate a low end threat for isolated damaging wind gusts to
continue through this evening.

Once the front is through the area, deep cold advection takes over
and we should dry out fairly quickly after midnight. Monday looks to
be a dry day overall as well as high pressure begins to settle in.
The temperature forecast for today is relatively straight forward
and warm advection driven as highs rise into the lower to middle
70's this afternoon. The difficult part is how low temperatures get
overnight tonight and what they can reach tomorrow afternoon.
Tonight, temperatures will be cold advection driven in the wake of
the front, and expect a large variance from northwest to southeast.
Over interior southwestern AL and southeastern MS, lows should dip
into the middle to upper 30's. Along the I-65 corridor, temperatures
fall to the middle 40's, and southeast of there temperatures only
fall to the upper 40's and lower 50's. Needless to say, the warmest
areas to start Monday will have the smallest diurnal cycle for the
day. High temperatures region-wide may struggle to make it into the
lower to middle 50's. There is a question on exact extent of cloud
cover Monday as we continue to have decent saturation in the upper
levels thanks to the main upper trough axis still being just west of
the area. We likely won't begin to appreciably clear out until the
mid to late afternoon hours once that trough axis moves overhead and
we begin to get some negative vorticity advection over the area and
likewise deep layer descent. For now put a giant asterisk on the
forecast highs as they are conditional upon if and how quickly cloud
cover can erode. For once we don't have a plethora of hazards in
place preceding one of these winter-season systems outside of the
marine and coastal zones. The marine hazards will be discussed in
the marine section at the bottom of this AFD. A High risk of rip
currents continues through Monday evening. MM/25

SHORT TERM /Monday night Through Tuesday night/...A return to
below normal temperatures and dry conditions is expected for the
Monday night-Tuesday night time frame. A large area of surface
high pressure will build from the northern Plains and Upper
Midwest Monday night to across much of the eastern and southern
U.S. Tuesday into Tuesday night. Northerly surface flow will
prevail across our forecast area into Tuesday night, keeping
temperatures quite cool through the period. Lows Monday night and
Tuesday night will range from around 30 degrees to the mid 30s
along and north of the I-10 corridor and in the mid 30s to the
lower 50s closer to the coast. Highs on Tuesday are only expected
to reach into the lower to mid 50s across most of the area. Skies
remain mostly clear with zero POPs. /21

EXTENDED TERM /Wednesday Through Saturday/...An upper level
shortwave and associated sfc cold front will move across the area
on Wednesday, bringing another shot of cool and dry air to the
region. The lack of significant moisture return and an overall dry
atmosphere will keep the frontal passage dry. A dry northwest
flow will prevail Thursday into early Friday. The upper flow
flattens somewhat late Friday into Saturday as shortwave ridging
builds into the area. Meanwhile, surface high pressure moves east
and allows a weak return flow to setup on Saturday ahead of an
approaching area of low pressure and associated cold front. The
increasing moisture combined with the approaching cold front will
bring rain chances back into the area Friday night and Saturday.
Temperatures start the period below normal before gradually
warming to above normal by the end of the week. /13

MARINE...Moderate to strong easterly to southeasterly flow turns
southerly this morning with the approach of another cold front. A
Small Craft Advisory is currently in effect through this morning for
the open gulf waters. Strong northerly flow and increasing seas are
expected to return on Monday behind the cold front. This has
necessitated the issuance of another Small Craft Advisory for all
marine zones. It's important to emphasize that occasional Gale force
gusts are expected Monday night, but at this time are not expected
to be frequent enough to warrant any Gale watches/warnings. Trends
in forecast guidance will have to be monitored. Winds turn easterly
and slowly begin to decrease Wednesday through Friday. 4-6 foot seas
should persist through the day today into tonight. With the increase
of winds on Monday, anticipate seas to rise over the open gulf
waters to 4-9 feet by Monday night, highest over the 20 to 60nm
waters. These gradually taper to 2-3 feet by Wednesday night.
MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.

FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
     Monday night for GMZ630-633>636.

     Small Craft Advisory from midnight tonight to noon CST Tuesday
     for GMZ631-632-650-655-670-675.

     Small Craft Advisory until 9 AM CST this morning for GMZ650-655-
     670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:04 AM CSTSmall Craft AdvisoryMOB57 hr
Jan 9, 1:02 PM CSTSpecial Marine WarningMOB60 min
Jan 9, 1:11 PM CSTSevere Thunderstorm WarningMOBChoctaw14 min
Jan 9, 1:29 PM CSTSevere Thunderstorm WarningMOBWashington46 min
Jan 9, 1:49 PM CSTSpecial Weather StatementMOBWashington41 min
Jan 9, 1:57 PM CSTSevere Thunderstorm WarningMOBClarke, Washington48 min
Jan 9, 2:16 PM CSTTornado WarningMOBClarke, Washington29 min
Jan 9, 2:19 PM CSTSevere Thunderstorm WarningMOBWashington41 min
Jan 9, 2:29 PM CSTSevere Thunderstorm WarningMOBWashington46 min
Jan 9, 2:45 PM CSTTornado WarningMOBClarke14 min
Jan 9, 2:51 PM CSTSpecial Weather StatementMOBWilcox39 min
Jan 9, 2:57 PM CSTSevere Thunderstorm WarningMOBWilcox48 min
Jan 9, 3:19 PM CSTSpecial Weather StatementMOBButler, Monroe41 min
Jan 9, 3:24 PM CSTSevere Thunderstorm WarningMOBConecuh, Monroe36 min
Jan 9, 3:36 PM CSTSpecial Weather StatementMOBButler39 min
Jan 9, 3:50 PM CSTTornado WarningMOBConecuh, Monroe25 min
Jan 9, 4:13 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh47 min
Jan 9, 4:16 PM CSTTornado WarningMOBCrenshaw11 min
Jan 9, 4:25 PM CSTSpecial Weather StatementMOBWashington50 min
Jan 9, 4:40 PM CSTSpecial Weather StatementMOBWashington65 min
Jan 9, 4:42 PM CSTSpecial Weather StatementMOBCrenshaw18 min
Jan 9, 4:47 PM CSTTornado WarningMOBButler, Conecuh, Covington43 min
Jan 9, 4:56 PM CSTTornado Warning Tornado observedMOBButler, Conecuh, Covington49 min
Jan 9, 5:28 PM CSTTornado WarningMOBButler, Crenshaw47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.